Alert archive / Ohio / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

August 13, 2011Perry County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 13, 2011, 11:31 PM EDT for Perry County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 11:31 PM EDT (03:31 UTC)
Expired
Aug 14, 2011, 12:15 AM EDT
In force
44 min
Issued by
NWS Charleston, WV

County Perry County, OH

The radar

The Cincinnati radar (KILN), 161 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WWUS81 KRLX 140331
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1131 PM EDT SAT AUG 13 2011

OHZ066-067-140415-
MORGAN OH-PERRY OH-
1131 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY AND NORTHERN
MORGAN COUNTIES...

AT 1128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF MCCONNELSVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 

THIS STORM WILL BE NEAR BRISTOL AROUND 1145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3982 8216 3982 8208 3981 8207 3978 8207
      3976 8164 3975 8163 3974 8163 3958 8201
      3973 8230 3983 8217

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 7:50 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 7:50 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
750 PM EDT SAT AUG 13 2011

.SYNOPSIS...
LOW PRESSURE SYSTEM WITH SHOWERS AND THUNDER TONIGHT AND SUNDAY.
DRIER AIR GRADUALLY FILTERS IN THROUGH TUESDAY.  HIGH PRESSURE
CROSSES WEDNESDAY...FOLLOWED BY A COLD FRONT LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
SENT AN UPDATE TO REFLECT LATEST RADAR AND SATELLITE TREND ON
CONVECTION APPROACHING FROM THE SOUTHWEST. RAN CATEGORICAL POPS
ACROSS NORTHEAST KY...EXTREME SOUTHERN WV...AND PORTIONS OF
SOUTHWEST VA THIS EVENING.

PREVIOUS DISCUSSION BELOW...
5H TROUGH TO SWING ACROSS OH AND WV TONIGHT AND DEEPEN AS IT
APPROACHES THE APPALACHIANS. DECENT THETA E ADVECTION AHEAD OF
THIS FEATURE WILL ALLOW LOW LEVEL PWATS TO SURGE N ACROSS THE MTNS
IN THE AFTN...MAINLY SOUTH AND EAST OF KCRW. SAT AND RADAR
INDICATED LINE OF CONVECTION WORKING ACROSS EASTERN KY ALONG
CONVERGENCE BOUNDARY...WITH SOME ACTIVITY POPPING UP OUT AHEAD.
THIS ACTIVITY SHOULD CONTINUE FOR REMAINDER OF TODAY...WITH POP UP
SHOULD SHOWER ACROSS SRN COAL FIELDS AND EASTERN MOUNTAIN IN
UNSTABLE ATMOSPHERE.

COLD FRONT AND ASSOCIATED SFC LOW WILL SLIDE THROUGH FORECAST AREA
SUNDAY AND MONDAY. MODELS ARE IN FAIRLY CLOSE AGREEMENT IN
TRACKING THE BOUNDARY ACROSS. DEEPENING TROUGH...DIGGING
JET...MOISTURE ADVECTION...AND UPPER LEVEL DIVERGENCE WILL ALL
COMBINE TO PROVIDE FOR A DECENT SHOT OF PRECIPITATION. HAVE SLOWED
PROGRESSION OF FRONT AND POPS...CONCENTRATING HIGHER ACTIVITY
ACROSS THE SRN COAL FIELDS FOR MUCH OF THE DAY SUNDAY. TEMPS
GUIDANCE FAIRLY CONSISTENT...AND USED A BLEND OF MAV AND MET BC
GRIDS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
PESKY UPPER LEVEL SYSTEM SLOWER TO PULL OUT AS WE MOVE CLOSER TO THE
EVENT...NOT AT ALL ATYPICAL.  HAVE SLOWLY DECREASING POPS SUN NT BUT
INCREASING AGAIN DURING THE HEAT OF THE DAY MON BENEATH THE COOLER
AIR ALOFT.  SOMETHING COULD EVEN SNEAK IN FROM THE NE TUE...HAVE
SLIGHT CHANCE NE WV FOR THAT.  THUNDER EVEN MORE DIURNALLY DRIVEN
THE POPS...WITH THE CHANCE LIMITED TO THE AFTERNOONS AND EVENINGS.
HIGH PRESSURE BUILDS IN TUE NT...CLEARING WITH RADIATIVE COOLING /
FOG.

LIKED THE MET / BIAS CORRECTED MET ON HIGHS...WHICH REFLECT LOWER
VALUES E WHERE CLOUDS DOMINATE...AND HIGHER VALUES W...ALLOWING FOR
SOME SUN THERE. BLENDED THIS PATTERN IN A BIT BUT NOT TO THE DEGREE
THE MET HAD.  LIKED THE HIGHER MET ON LOWS...IN FACT...WENT BETWEEN
IT AND THE EVEN HIGHER BIAS CORRECTED MET...WITH THE CLOUDS IN THE
WRAP AROUND LOW LEVEL MOISTURE.  MAV AND PREVIOUS FORECAST WERE IN
GOOD AGREEMENT ON CHILLIER NT SLATED FOR TUE NT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SUMMER LONG NW FLOW PATTERN CONTINUES.  MODELS IN GOOD AGREEMENT ON
EXITING HIGH PRESSURE WED AND APPROACHING COLD FRONT THU...WHICH
THEN MOVES THROUGH FIRST THING FRI MORNING.  AGAIN...SLUGGISH
TROUGHINESS BEHIND IT MAY NOT GET ERADICATED UNTIL THE WEEKEND.
SLOWED DOWN LATE WEEK DRYING BUT...PER ISC...NOT QUITE AS MUCH AS
HPC POPS...HPC SKY GRIDS DO SUGGEST QUICKER DRYING THAN THEIR POP
GRIDS EVEN WITH TIMING ADJUSTMENTS.

MEX / HPC TEMPERATURES LOOKED REASONABLE WITH SMALL CHANGES FROM
CONTINUITY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
STRONG CONVECTION APPROACHING FROM THE WEST. SITE MOST LIKELY TO
BE AFFECTED IS HTS. CODED A TEMPO FOR STRONG GUSTY WINDS IN
THUNDERSTORM AND HEAVY RAIN FROM 00-03Z. POST RAIN LOWER CEILINGS
AND LIGHTER PCPN WILL FOLLOWED FOR MVFR CONDITIONS HTS...CRW...BKW
OVERNIGHT. VFR TO PREVAIL ACROSS THE NORTHERN SITES THROUGH 06Z.

UPR TROF AXIS AND ASSOCIATED COLD FRONT SWINGS THRU TONIGHT WITH
TO PUSH ANOTHER ROUND OF THUNDERSTORMS ACROSS MOST SITES. EXPECT
BRIEF PERIODS OF MVFR/IFR UNDER ANY THUNDERSTORMS OVERNIGHT. MVFR
MORNING CONDITIONS EXPECTED AREAWIDE...TO IMPROVE TO VFR BY 13Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CONVECTION ACROSS THE MTNS MAY
VARY A FEW HRS. LOW CIGS EASTERN SLOPES MAY NOT MATERIALIZE
OVERNIGHT TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 08/14/11
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    M    M    L    M    M    H    M    M    L    M    M
EKN CONSISTENCY  H    M    M    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 00Z MONDAY...
LOW PRESSURE SYSTEM WITH IFR IN SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TRM
NEAR TERM...KMC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Aug 13, 3:03 AM EDT, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
303 AM EDT SAT AUG 13 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140715-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
303 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 11:06 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 PM EDT SAT AUG 13 2011

VAZ003-004-140345-
BUCHANAN VA-DICKENSON VA-
1106 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND DICKENSON
COUNTIES...

AT 1105 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BREAKS INTERSTATE PARK...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BREAKS INTERSTATE PARK AROUND 1115 PM...HAYSI
AROUND 1120 PM...GRUNDY AROUND 1130 PM...VANSANT AROUND 1135 PM AND
OAKWOOD AROUND 1145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3720 8256 3724 8248 3727 8235 3740 8217
      3720 8177 3718 8181 3717 8186 3713 8192
      3712 8200 3707 8201 3704 8204 3703 8218
      3699 8226

24
Special weather statement, Aug 13, 11:19 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 PM EDT SAT AUG 13 2011

WVZ013>015-026-140400-
BOONE WV-KANAWHA WV-LINCOLN WV-PUTNAM WV-
1119 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT KANAWHA...NORTHEASTERN
LINCOLN...NORTHWESTERN BOONE AND SOUTHWESTERN PUTNAM COUNTIES...

AT 1114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF HAMLIN...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SOD...WOODVILLE...AND JULIAN AROUND 1125
PM...TORNADO AROUND 1130 PM...ALUM CREEK...ST. ALBANS...AND NITRO
AROUND 1135 PM...DUNBAR...INSTITUTE AND ASHFORD AROUND 1140 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 47 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
111 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 13...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 83 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3855 8148 3821 8129 3812 8205 3831 8211

24
Special weather statement, Aug 13, 11:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1131 PM EDT SAT AUG 13 2011

OHZ066-067-140415-
MORGAN OH-PERRY OH-
1131 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY AND NORTHERN
MORGAN COUNTIES...

AT 1128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF MCCONNELSVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BRISTOL AROUND 1145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3982 8216 3982 8208 3981 8207 3978 8207
      3976 8164 3975 8163 3974 8163 3958 8201
      3973 8230 3983 8217

24

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:19 PM EDTSpecial Weather StatementRLXKanawha41 min
Aug 13, 11:38 PM EDTSpecial Weather StatementRLXPleasants52 min
Aug 14, 5:21 PM EDTSpecial Weather StatementRLXBraxton, Gilmer, Lewis, Upshur54 min
Aug 13, 11:06 PM EDTSpecial Weather StatementRLXBuchanan, Dickenson39 min
Aug 14, 2:14 PM EDTSpecial Weather StatementRLXBuchanan61 min

Nearby

Special Weather Statements in Ohio, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.